Kentucky, 2006Flash Flooding and Damaging Wind in Kentucky, August 30, 2006
August 30, 2006 · NWS RLX · 4 events in 3 counties and zones
25 inches fell in less than 3 hours from developing thunderstorms.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rains of 2.5 to 3.25 inches fell in less than 3 hours from developing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 30, 10:11 AM EST, 49 minutes earlier.
Area forecast discussion, Aug 30, 10:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 AM EDT WED AUG 30 2006
.SHORT TERM /REST OF TODAY/...
KRLX 88-D CONTINUES DOWN...TECHS ON THE PROBLEM.
BIGGEST CHG TO ZONES WAS TO BEEF UP POPS IN KY
COUNTIES...ASSOCIATED WITH SLOW MOVING BOUNDARY AND WEAK SHRTWV ON
WATER VAPOR...ALONG WITH SLIGHT QVEC CONV. DID INCLUDE HVY
RAINFALL IN ZONES FOR THIS REGION...WITH BETTER RETURNS SHOWING UP
ON KJKL RADAR. 3HR FFG 2 TO 2.5 IN...WITH RADAR ESTIMATES AROUND
AN INCH AT MOST WITHIN THE PAST HOUR...BUT WILL CONTINUE TO
MONITOR. SOME DRIER AIR ON KILN SOUNDING JUST BEHIND BOUNDARY
SHOULD KEEP THE HEAVIER RAIN FROM MAKING MUCH PROGRESS INTO SE
OHIO...BUT HAVE INCREASED POPS THERE AND NEAR HTS SLIGHTLY WITH
LOCAL WRF RUN SHOWING POSSIBLE DEVELOPMENT THIS AFTERNOON. TOOK
DOWN MAX T GRIDS A FEW DEGREES WITH LOW CLOUDS HANGING FOR MUCH OF
THE DAY. ZONES WILL BE OUT IN A FEW.
&&
.PREV DISCUSSION...
/ISSUED 645 AM EDT WED AUG 30 2006/
AVIATION...
WE ARE SLOWLY BEING SQUEEZED BY 2 SYSTEM...THE FIRST IS AN UPPER LOW
CUTTING OFF AND SLIDING IN FORM THE SOUTHERN GREAT LAKES REGION.
THE SECOND IS ERNESTO. AS A RESULT...CLOUDS WILL BE SLOWLY WRAPPING
IN...WITH THE FEWEST CLOUDS RESIDING ACROSS SE OHIO AND OUR HTS AND
PKB TAF SITES OF WESTERN WEST VIRGINIA TODAY. WEAK FRONT...SITUATED
ACROSS SOUTHERN AND EASTERN WEST VIRGINIA...WILL ALSO ASSIST IN
KEEPING CLOUDS ACROSS THE EASTERN SITES OF EKN AND PARTICULARLY
BKW. HAVE SLOWED DOWN THE ONSET OF ANY PREDOMINATE PRECIPITATION
ACROSS THE EASTERN LOCATIONS...THIS MORNING. VFR WILL BE COMMON
ACROSS THE WESTERN AND CENTRAL SITES...WITH MVFR COMMON FOR BOTH EKN
AND BKW THROUGHOUT MUCH OF THE NEXT 24 HOURS...AND IN PARTICULAR
OVERNIGHT TONIGHT AS MORE MOISTURE ROTATES IN FROM THE EAST.
PREV DISCUSSION...
/ISSUED 442 AM EDT WED AUG 30 2006/
SHORT TERM /REST OF TODAY THROUGH WEDNESDAY NIGHT/...
DIFFICULT TO FIND THE FRONT OVER OUR AREA THIS MORNING...BASED ON
THE LOCAL SFC OBS...BUT CAN SEE THE DIFFERENCE IN TEMPS AND DEW
POINT TEMPS FROM CENTRAL OHIO (LOW 60S) TO WESTERN WV (70). FRONT
WILL SLOWLY SLIDE SE TODAY...WITH THE BULK OF THE MOISTURE RIDING UP
ALONG THIS FEATURE...AS SEEN ON THE CURRENT WV SAT IMG...TOWARDS THE
EXTREME EASTERN AREAS OF OUR CWA. HAVE GONE WITH THE WARMEST OF THE
MODEL GUIDANCE TODAY FOR TEMPS...TOWARDS THE FWC
NUMBERS...ESPECIALLY ACROSS SOUTHEASTERN OHIO...NORTHEASTERN
KENTUCKY...AND THE WESTERN THIRD OF WEST VIRGINIA. PLENTY OF CLOUDS
SHOULD DOMINATE THE SKY EAST OF THIS AREA. MODELS HAVE BEEN
OVERDOING THE PRECIP THROUGH THE EARLY MORNING HOURS...SO WILL
CONTINUE THIS TREND OF LESSENING AMOUNTS THROUGH THE REST OF THE
MORNING HOURS. STILL...THEY ARE CONSISTENT IN ENHANCING PRECIP
ALONG THE EASTERN MOUNTAINS TOWARDS THE AFTERNOON HOURS. THE MAIN
CHANGES TO THIS PORTION OF THE FORECAST WAS TO THE OVERNIGHT PERIOD
TONIGHT...WITH A TIGHTENING PRESSURE GRADIENT...HAVE INCREASED WINDS
TO A STEADY 5KTS OR MORE OVER MOST OF THE OVERNIGHT
HOUR...PARTICULARLY ACROSS NORTHERN AND EASTERN WEST VIRGINIA. HAVE
ALSO INCREASED CLOUD COVER AS CLOUDS THICKEN AND PUSH ON EASTWARD
LATE TONIGHT INTO THURSDAY.
LONG TERM /THURSDAY THROUGH TUESDAY/...
FOR THURSDAY...WRF MODEL DEVELOP TWO H5 LOW CENTERS...ONE NEAR THE
TRIPLE POINT OF WV...OH AND KY...AND THE SECOND NEAR THE IL AND MO
BORDER. IN OTHER HAND...AT 12Z GFS HAS A BROAD LOW PRESSURE FROM
SOUTHERN IL...EXTENDING SOUTH INTO MS THAT DISSIPATES WITHIN A
BROADER CIRCULATION AND DEVELOP ANOTHER LOW SIMILAR TO THE WRF OVER
THE OH VALLEY. BOTH MODELS HAVE MID LEVEL SEVERAL VORT MAXES
ROTATING EAST THRU THE AREA. ALL THESE FEATURES SEEMS TO DRIFT EAST
AS ERNESTOS CIRCULATION MOVE NORTH SOMEWHERE ALONG THE EASTERN
SEABOARD. BOTH MODELS BRING AREAS OF QPF FOCUSING OVER THE NORTHEAST
MOUNTAINS AND NORTHERN WEST VIRGINIA.
VERY WEAK THERMODYNAMIC PARAMETERS THU THRU SAT. HOWEVER...
SIGNIFICANT 0-3KM HELICITY MOVES OVER THE NORTHEAST MOUNTAINS AND
NORTHERN SECTIONS OF WEST VIRGINIA...COUPLED WITH STRONG BL
CONVERGENCE UNDER PW LESS THAN 2 INCHES. ALSO MODELS SHOWING DESCENT
MID LEVEL RISING MOTION ACROSS THE NORTHERN HALF OF OUR CWA AND
STRONG 850MB WINDS. THE COMBINATION OF THESE PARAMETERS SUGGEST
POSSIBLE CONVECTION DEVELOPMENT THERE ON FRI.
INTRODUCE GUSTY WINDS TO 16 TO 22 KNOTS ACROSS THE NORTHEAST
MOUNTAINS AND NORTHERN SECTIONS OF WEST VIRGINIA AND SOUTHEAST OH.
ALSO ADJUSTED POPS TO DISTINGUISH FROM HIGH POPS ACROSS NORTHERN
MOUNTAINS AND NORTHERN SECTIONS AND LOWER POPS ACROSS THE SOUTHEAST
PORTION OF THE CWA. THE ONLY CHANGE ON TEMPS WAS AT BKW WHERE WARM
UP FEW DEGREES. NO CHANGES WERE MADE.
KEPT PREVIOUS FORECAST FROM LATE SAT ON AS IT LOOKS REASONABLE GIVEN
THE UNCERTAINTIES OF ERNESTOS FORECAST TRACK.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...KM
Hazardous weather outlook, Aug 30, 2:35 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
335 AM EDT WED AUG 30 2006
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-310745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
335 AM EDT WED AUG 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Carter
- When
- August 30, 11:00 AM EST to 1:00 PM EST
- Where
- Carter County, East Portion
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.318, -83.049 (the zone’s center; the record gives no point)
Several small streams overflowed onto roads. No dwellings were affected.
Flash Flood, Boyd
- When
- August 30, 11:30 AM EST to 1:00 PM EST
- Where
- Boyd County, Mavity
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
Bear Creek flooded. Some precautionary evacuations were done. Also, Lockwood Estates near Route 23 had water problems.
Thunderstorm Wind, Boyd
- When
- August 30, 11:30 AM EST
- Where
- Boyd County, Mavity
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.350, -82.700
Trees fell down along Route 3.
Flash Flood, Greenup
- When
- August 30, 11:45 AM EST to 1:00 PM EST
- Where
- Greenup County, Oldtown
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.546, -82.922 (the zone’s center; the record gives no point)
Creeks, such as Lost and Laurel, flooded and Route 1 was closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in West Virginia, August 30, 2006$6.3 million · 2.5 in hail · 14 events
- Lightning Strike in South Carolina, August 30, 2006$500,000 · 1 event
- Hail and Damaging Wind in Mississippi, August 30, 2006$60,000 · 50 kt wind · 3 events
- Damaging Wind in Alabama, August 30, 2006$45,000 · 50 kt wind · 1 event
- Damaging Winds in Alabama, August 30, 2006$20,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, August 30, 20061.25 in hail · 12 events
- Tropical Storm in Georgia, August 30 to 31, 200610 events
- Tropical Storm in South Carolina, August 30 to 31, 20067 events
- Damaging Wind in Alabama, August 30, 2006$12,000 · 50 kt wind · 1 event
- Damaging Wind in Alabama, August 30, 2006$12,000 · 50 kt wind · 1 event
- Damaging Wind in Alabama, August 30, 2006$12,000 · 50 kt wind · 1 event
- Damaging Winds in North Carolina, August 30, 2006$7,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525625, 5525626, 5525627, 5525624.